Letter discusses phenobarbital's effect on isoniazid metabolism, indicating potential hepatotoxic risks due to cytochrome P-450.
Drs Pasic and Badgett raise an interesting question regarding phenobarbital/isoniazid (INH) interaction. The primary metabolic pathway of INH is acetylation by the enzyme N-acetyltransferase, and INH gets metabolized to acetylisoniazid. One of the metabolic products of acetylisoniazid (through hydrolysis) is monoacetylhydrazine, which can be converted by hepatic cytochrome P-450 enzymes to a hepatotoxic intermediate that covalently binds to hepatocytes, causing hepatic necrosis.1 A small amount of INH is directly hydrolyzed to a hepatotoxic hydrazine, which is also mediated by cytochrome P-450.
No takes yet. Share an insight, caveat, or question.
Shah et al. (1996) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: